Illinois, 2024

Flash Flooding and Flooding in Illinois, July 16 to 17, 2024

July 16 to 17, 2024 · NWS PAH · 10 events in 5 counties and zones

Extreme rainfall totals occurred during the morning of the 16th in and around Nashville, Illinois, just northwest of the Quad State region, which resulted in a secondary dam failure. Neighboring portions of Jefferson and Perry Counties received 3-6 and 2-5 inches, respectively.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Extreme rainfall totals occurred during the morning of the 16th in and around Nashville, Illinois, just northwest of the Quad State region, which resulted in a secondary dam failure. Neighboring portions of Jefferson and Perry Counties received 3-6 and 2-5 inches, respectively. Extensive street flooding occurred in Mount Vernon, while some roads north of Tamaroa flooded for the second time within a week. Through the day, flash flooding transitioned to standing water and rising creek levels. Rayse Creek, Beaucoup Creek, and the Little Muddy River rapidly rose and flooded, with a water rescue at a Beaucoup Creek tributary. Rayse Creek at Waltonville reached 17.46 ft, just over 3.5 ft above the previous record. Significant creek flooding continued into the following day. PW values were 2.25 inches in the hardest hit areas with significant moisture transport at 850 mb. A slow-moving west-east boundary was located just to the north, channeling heavy rainfall eastward on the south side.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 16, 2:35 AM CST, 2 hours 25 minutes earlier. Its key messages:

  • Hot and humid conditions will continue for one more day before a welcome break arrives later in the week. A Heat Advisory remains in effect for the entire area through early this evening.
  • Scattered to numerous thunderstorms will develop this afternoon into tonight ahead of an approaching cold front. Some of the storms will produce heavy rain, and a Flood Watch has been issued for tonight across parts of southeast MO, southern IL, southwest IN, and northwest KY.
  • An isolated severe thunderstorm is possible late this afternoon into tonight. Damaging wind gusts will be the primary threat.
  • Dry, cooler, and much less humid weather will arrive Thursday and continue into the weekend. A small chance of thunderstorms returns to the forecast late in the weekend into early next week for parts of western Kentucky.
Area forecast discussion, Jul 16, 2:35 AM CST, 2 hours 25 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
335 AM CDT Tue Jul 16 2024

.KEY MESSAGES...

- Hot and humid conditions will continue for one more day before
  a welcome break arrives later in the week. A Heat Advisory
  remains in effect for the entire area through early this
  evening.

- Scattered to numerous thunderstorms will develop this
  afternoon into tonight ahead of an approaching cold front.
  Some of the storms will produce heavy rain, and a Flood Watch
  has been issued for tonight across parts of southeast MO,
  southern IL, southwest IN, and northwest KY.

- An isolated severe thunderstorm is possible late this
  afternoon into tonight. Damaging wind gusts will be the
  primary threat.

- Dry, cooler, and much less humid weather will arrive Thursday
  and continue into the weekend. A small chance of thunderstorms
  returns to the forecast late in the weekend into early next
  week for parts of western Kentucky.

&&

.DISCUSSION...
Issued at 335 AM CDT Tue Jul 16 2024

Today through Wednesday night...The region is coming under the
influence of an increasingly zonal H5 flow, with a surface
frontal boundary extending from eastern IA into central MO
approaching the area from the northwest. Debris clouds from a
decaying MCS across central IL/IN are moving south into the
region. Depending on how the decaying MCS evolves, some
precipitation may impact far northern and northeastern parts of
the forecast area north of I-64 this morning.

There is growing uncertainty regarding whether the northern
parts of the forecast area will reach Heat Advisory criteria
due to lingering clouds and precipitation chances. However,
after collaborating with neighboring offices, decided to keep
the ongoing Heat Advisory in place for now, but its northern
portions may need to be trimmed later today.

The main wave of shower and thunderstorms activity looks to
arrive late this afternoon through tonight as the cold front
approaches from the northwest along with a shortwave trough.
This will lead to fairly widespread convective development
across central and eastern MO, which will grow upscale into a
MCS and move through the forecast area. While bulk shear will be
quite limited, high temperatures in the lower to middle 90s and
extremely gooey dew points in the upper 70s to lower 80s should
allow for robust instability to develop by this afternoon. SPC's
Day 1 Convective Outlook includes a marginal risk of severe
thunderstorms across the entire forecast area, and that looks
reasonable. The primary severe risk will be isolated damaging
winds from downbursts and any linear segments that can organize.

With the frontal boundary sagging into the region tonight into
Wednesday morning, training thunderstorms and heavy rain will
become the main concern. Based on the latest WPC QPF and HREF
QPF probabilities, opted to expand the inherited Flood Watch to
include parts of northwest KY, more of southern IL, and the
Ozark Foothills of southeast MO (in addition to the existing
Flood Watch in southeast IL and southwest IN). In the Flood
Watch area, most areas stand to get a broad brush of 1.5-3.0" of
rain, with locally higher amounts possible. This would be
enough rain to cause flash flooding issues if realized.
Locations further south and outside of the Flood Watch stand to
receive a healthy rain as well, mainly 0.5-1.5". Did not adjust
the timing of the Flood Watch from the initial 00-12z Wednesday
timing, but some locally heavy rain may linger into the 12-18z
Wednesday period in southwest IN and northwest KY.

Rainfall rates will trend down during the day on Wednesday as
the better forcing moves east of the region. However, scattered
to widespread showers and thunderstorms will linger through much
of the day. This will keep high temperatures limited to the
lower to middle 80s. The greatest coverage in precipitation will
gradually shift from north to south as the cold front clears the
region.

Thursday through Saturday...Canadian high pressure will dry us
out for the latter half of the work into the weekend. Cannot
rule out a few AM showers along the KY/TN border Thursday
morning, but the great majority of the region will be dry by
this point. High temperatures will be delightfully cool for the
middle of July, in the upper 70s to lower 80s! Low temperatures
Thursday night will be just as refreshing, falling into the
upper 50s to lower 60s. Temperatures will moderate slightly
Friday and Saturday, climbing into the lower to middle 80s.
However, humidity levels will remain very comfortable. Overnight
lows Friday and Saturday night will stay mainly in the lower
60s.

Sunday and Monday...Model guidance has trended a bit more
unsettled for this period, especially for parts of west KY. The
culprit for this will be a plume of tropical moisture that will
be pulled northward from the Gulf of Mexico. The moisture will
be hard- pressed to advance much further north than the
Tennessee River Valley due to high pressure positioned to the
north. However, isolated to widely scattered thunderstorms look
to return to the forecast in the southern KY Pennyrile region
Sunday and Monday. High temperatures will still be slightly
cooler than normal, reaching the lower to middle 80s.

&&

.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 646 PM CDT Mon Jul 15 2024

VFR conditions are anticipated through much of Tuesday. Remnants
of overnight convection to the north of the area will pose the
potential for scattered showers and thunderstorms across northern
reaches of the area late tonight into Tuesday morning, impacting
mainly KMVN and KEVV. Scattered thunderstorm development is also
possible late Tuesday afternoon into Tuesday evening across the
entire region. Southwest winds 5 to 8 knots will increase to 10
knots by late morning and afternoon on Tuesday. Some gusts to
15 knots are also expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Heat Advisory until 8 PM CDT this evening for ILZ075>078-
     080>094.
     Flood Watch from this evening through Wednesday morning for
     ILZ075>078-080>089.
MO...Heat Advisory until 8 PM CDT this evening for MOZ076-086-087-
     100-107>112-114.
     Flood Watch from this evening through Wednesday morning for
     MOZ076-086-087-100-107-108.
IN...Heat Advisory until 8 PM CDT /9 PM EDT/ this evening for
     INZ081-082-085>088.
     Flood Watch from this evening through Wednesday morning for
     INZ081-082-085>088.
KY...Heat Advisory until 8 PM CDT this evening for KYZ001>022.
     Flood Watch from this evening through Wednesday morning for
     KYZ014-018-019.

&&

DISCUSSION...DWS
AVIATION...RJP
Hazardous weather outlook, Jul 16, 4:35 AM CST, 25 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
535 AM CDT Tue Jul 16 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
535 AM CDT Tue Jul 16 2024 /635 AM EDT Tue Jul 16 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms will impact areas along and
north of Interstate 64 this morning. Locally heavy rain and minor
flooding issues will be the main impacts.

Dangerous heat and humidity will continue for much of the region
through early tonight. Refer to the Heat Advisory for more
details.

Scattered to numerous thunderstorms are forecast late this
afternoon through tonight. A few strong to severe thunderstorms
with damaging wind gusts are possible.

Scattered showers and thunderstorms will produce heavy rainfall
tonight for parts of the area. Refer to the Flood Watch for more
details.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered showers and thunderstorms will produce heavy rainfall
through early Wednesday morning for parts of the area. Refer to
the Flood Watch for more details.

There is a chance of thunderstorms through much of the day
Wednesday. While no severe thunderstorms are forecast, some
thunderstorms may produce locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation cannot be ruled out this afternoon and tonight.

DWS

In the hours before

Local storm report, Jul 16, 4:52 AM CST, 8 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
552 AM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 AM     Tstm Wnd Gst     2 E Mount Vernon        38.32N 88.87W
07/16/2024  M48 MPH          Jefferson          IL   AWOS

            AWOS station KMVN Mt Vernon IL.

&&

DWS
Local storm report, Jul 16, 4:54 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
554 AM CDT Tue Jul 16 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 AM     Rain             1 NNE Dix               38.45N 88.94W
07/16/2024  M2.86 Inch       Jefferson          IL   Mesonet

            One hour rainfall amount. Mesonet station
            EW6608 Dix IL.

&&

DWS
Special weather statement, Jul 16, 4:56 AM CST, 4 minutes before
Special Weather Statement
National Weather Service Paducah KY
556 AM CDT Tue Jul 16 2024

ILZ075-076-081-082-161130-
Franklin IL-Hamilton IL-Jefferson IL-Wayne IL-
556 AM CDT Tue Jul 16 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN WAYNE...JEFFERSON...
NORTHWESTERN HAMILTON AND NORTHERN FRANKLIN COUNTIES THROUGH 630 AM
CDT...

At 553 AM CDT, Doppler radar was tracking strong thunderstorms over
mainly rural areas of Jefferson, Franklin, southwest Wayne, IL and
northwest Hamilton counties. Movement was south at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Mount Vernon, Rend Lake Area, Sesser, Woodlawn, Bluford, Ina,
Dahlgren, Waltonville, Bonnie, Belle Rive, Ewing, and Nason.

This includes the following highways...
 Interstate 57 in Illinois between Mile Markers 77 and 98.
 Interstate 64 in Illinois between Mile Markers 71 and 94.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3836 8866 3808 8858 3806 8912 3810 8912
      3810 8913 3812 8913 3816 8915 3835 8914
      3837 8888
TIME...MOT...LOC 1053Z 354DEG 16KT 3822 8910 3822 8888 3823 8868

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

SHAWKEY

The radar

The Evansville,IN radar (KVWX), 101 km away, was scanning. The volume nearest the first event began at 11:00 UTC.

Open the radar archive at this moment

Event by event

6 flood, 4 flash flood. Local standard time, as filed.

Flash Flood, Jefferson

When
July 16, 5:00 AM CST to 12:00 PM CST
Where
Jefferson County, 2.58 mi N of (Mvn)mt Vernon Arpt to 1.7 mi WSW of Cravat
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.357, -88.873

Extensive street flooding occurred in Mount Vernon. IL-15 became impassable due to high water just east of Woodlawn. Radar estimated rainfall totals in Mount Vernon were 2.5-4 inches, while totals in western portions of Jefferson County reached 5-7 inches.

Flood, Wayne

When
July 16, 5:30 AM CST to 6:30 AM CST
Where
Wayne County, 2.21 mi NNW of Johnsonville to 1.67 mi NE of Zenith
Cause
Heavy Rain
Reported by
Public
Coordinates
38.547, -88.551

An mPING report was submitted for minor creek and field flooding in northwest Wayne County. Radar rainfall estimates were 1-2 inches.

Flash Flood, Perry

When
July 16, 7:30 AM CST to 11:00 AM CST
Where
Perry County, 6.28 mi NNE of Tamaroa to 3.04 mi NW of Rice
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.209, -89.174

Water covered Hwy 51 north of Tamaroa. Radar estimated rainfall totals for the morning were 2 inches in Tamaroa and up to 5 inches in far northern portions of Perry County.

Flash Flood, Perry

When
July 16, 11:00 AM CST to 5:00 PM CST
Where
Perry County, 2.1 mi S of Todds Mill to 3.65 mi NE of Todds Mill
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
38.170, -89.365

A water rescue occurred along a Beaucoup Creek tributary. Significant creek rises occurred due to water draining from torrential rainfall up north.

Flood, Perry

When
July 16, 11:00 AM CST to July 17, 8:00 AM CST
Where
Perry County, 5.84 mi NNE of Tamaroa to 6.23 mi ESE of Sunfield
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.205, -89.180

The Little Muddy River rose out of its banks due to torrential rainfall in far northern Perry County and areas upstream. During the evening the river was out of its banks at the IL-154 bridge and covering Thompson Rd.

Flash Flood, Jefferson

When
July 16, 11:00 AM CST to 8:00 PM CST
Where
Jefferson County, 2.18 mi N of Dareville to 1.01 mi NNW of Roaches
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.231, -88.983

Rapid rises in water levels on the Rayse Creek at Waltonville reached 17.46ft at 1945CST, just over 3.5ft above the previous record. Torrential rainfall during the morning in western Jefferson County and areas upstream resulted in flash flooding issues through the day, with a transition to flood conditions into the night.

Flood, Franklin

When
July 16, 2:30 PM CST to July 17, 8:00 AM CST
Where
Franklin County, 4.29 mi NNW of Mulkeytown to 4.88 mi SW of Sesser
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.030, -89.140

Floodwaters rose up on the Little Muddy River on the western edge of Franklin County and lingered through the night.

Flood, Perry

When
July 16, 5:00 PM CST to July 17, 7:00 AM CST
Where
Perry County, 4.09 mi NW of Tamaroa to 1.13 mi ENE of Pinckneyville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.174, -89.280

The Beaucoup Creek was out of its banks north of IL-154 and onto a few roadways. Creek levels remained very high into the night.

Flood, Jefferson

When
July 16, 8:00 PM CST to July 17, 8:00 AM CST
Where
Jefferson County, 2.17 mi N of Dareville to 1.01 mi NNW of Roaches
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.231, -88.983

Water levels crested during the evening on the 16th on Rayse Creek, with flooding issues continuing through the night as waters remained above the previous record.

Flood, Massac

When
July 17, 12:15 AM CST to 1:45 AM CST
Where
Massac County, 1.81 mi WNW of Metropolis Muni Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
37.191, -88.780

An mPING report noted minor street and field flooding northwest of Metropolis. Approximately 2 inches of rainfall fell, mostly between 2330-0030CST.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2024Every state in 2024This day in weather historyWarnings in Illinois, July 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1203257, 1203255, 1203259, 1203266, 1203272, 1203278, 1203277, 1203270, 1203279, 1203280.